Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Midland/Odessa, TX

April 12, 2017Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2017, 3:27 PM CDT for Culberson County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2017, 3:27 PM CDT (20:27 UTC)
Expired
Apr 12, 2017, 4:30 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 3:50 PM CDTHAIL 120 E Pine Springs, TXQUARTER SIZE HAIL COVERING FM 652.
Apr 12, 4:00 PM CDTHAIL 1.2525 E Pine Springs, TXQUARTER TO HALF-DOLLAR SIZE HAIL REPORTED ON FM 652.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 2:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS54 KMAF 122027
SVRMAF
TXC109-122130-
/O.NEW.KMAF.SV.W.0053.170412T2027Z-170412T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
327 PM CDT WED APR 12 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  North central Culberson County in southwestern Texas...

* Until 430 PM CDT/330 PM MDT/

* At 326 PM CDT/226 PM MDT/, a severe thunderstorm was located 11
  miles southeast of McKittrick Canyon, or 11 miles east of Pine
  Springs, moving east at 20 mph. This storm will cross Ranch Rd 652.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* This severe thunderstorm will remain over mainly rural areas of
  north central Culberson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3178 10471 3196 10469 3197 10427 3166 10432
TIME...MOT...LOC 2026Z 273DEG 16KT 3187 10462 

HAIL...1.75IN
WIND...70MPH
 
$$
1 follow-up statement
969 
WWUS54 KMAF 122056
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
356 PM CDT WED APR 12 2017

TXC109-122130-
/O.CON.KMAF.SV.W.0053.000000T0000Z-170412T2130Z/
Culberson TX-
356 PM CDT WED APR 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
CDT/330 PM MDT/ FOR NORTH CENTRAL CULBERSON COUNTY...

At 355 PM CDT/255 PM MDT/, a severe thunderstorm was located 18 miles
south of Carlsbad Caverns National Park, or 22 miles east of Pine 
Springs, moving east at 20 mph. At 251 pm mdt Quarter size hail was 
reported with this storm on FM 652. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of north
central Culberson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3178 10471 3196 10469 3197 10427 3166 10432
TIME...MOT...LOC 2055Z 266DEG 18KT 3189 10444 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:39 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 12, 1:39 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Wed Apr 12 2017

.DISCUSSION...

An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.

The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.

SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.

Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  76  61  77 /  80  50  10  10
Carlsbad                       59  80  59  86 /  70  30  10  20
Dryden                         63  78  62  80 /  70  20  20  20
Fort Stockton                  62  79  60  84 /  80  30  20  30
Guadalupe Pass                 55  79  56  81 /  60  30  20  10
Hobbs                          57  75  58  80 /  80  40  10  20
Marfa                          55  79  54  83 /  70  30  30  20
Midland Intl Airport           60  76  61  78 /  80  40  10  10
Odessa                         60  77  61  78 /  80  40  10  20
Wink                           62  81  61  84 /  80  30  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
     Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

29
Hazardous weather outlook, Apr 12, 1:43 PM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Wed Apr 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong thunderstorms are possible across all of west Texas and
southeast New Mexico this afternoon and tonight. Some of the storms
may become severe, with large hail and damaging winds being the main
threats. However a tornado or two cannot be ruled out, especially
over southeastern New Mexico this afternoon and evening. Frequent
lightning strikes will likely accompany storms, as will locally heavy
rainfall and the potential for flash flooding, particularly this
tonight when one or more thunderstorm complexes could form.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong, if not severe, storms will be possible each afternoon and
evening from Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 12, 1:19 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
119 PM CDT WED APR 12 2017

NMZ029-033-TXZ045-121845-
Northern Lea County NM-Central Lea County NM-Gaines TX-
119 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 145 PM CDT/1245 PM MDT/...

At 119 PM CDT/1219 PM MDT/, Doppler radar was tracking a strong
thunderstorm near McDonald, or 9 miles southeast of Tatum, moving
east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Denver City, Tatum, Knowles, Humble City, Higginbotham, Gladiola and
Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3296 10306 3296 10281 3285 10281 3278 10329
      3330 10331 3335 10306
TIME...MOT...LOC 1819Z 249DEG 33KT 3313 10322
Special weather statement, Apr 12, 1:33 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1233 PM MDT WED APR 12 2017

NMZ027-028-121915-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
1233 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 115 PM
MDT...

At 1232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Living Desert State Park, or 8 miles northwest of Carlsbad, moving
northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park,
Seven Rivers, Carlsbad North, Lakewood, Lincoln National Forest, Lake
Avalon and Cavern City Air Terminal.

LAT...LON 3217 10468 3240 10474 3283 10405 3239 10408
TIME...MOT...LOC 1832Z 238DEG 23KT 3248 10436
Special weather statement, Apr 12, 1:36 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
136 PM CDT WED APR 12 2017

TXZ058-074-121900-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
136 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTHERN
JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 200 PM CDT...

At 136 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kent, moving northeast at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Toyah.

This includes the following highways...
 Interstate 10 between mile markers 183 and 200.
 Interstate 20 between mile markers 0 and 24.

LAT...LON 3096 10405 3111 10416 3140 10378 3106 10367
TIME...MOT...LOC 1836Z 238DEG 23KT 3108 10404
Special weather statement, Apr 12, 1:58 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
158 PM CDT WED APR 12 2017

NMZ034-TXZ059-060-067-121945-
Southern Lea County NM-Loving TX-Ward TX-Winkler TX-
158 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
WARD...WINKLER AND LOVING COUNTIES UNTIL 245 PM CDT/145 PM MDT/...

At 158 PM CDT/1258 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Winkler County Airport, or 9 miles
west of Wink, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Kermit, Jal, Wink, Mentone, Wickett, Barstow, Pyote,
Monahans Sandhills State Park, Jal Airport, Winkler County Airport,
Slash Ranch and Bennett.

THIS INCLUDES Interstate 20 between mile markers 48 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 10308 3219 10306 3209 10306 3209 10299
      3180 10279 3165 10280 3165 10277 3141 10337
      3143 10340 3142 10345 3151 10350 3162 10351
      3164 10354 3164 10358 3189 10372
TIME...MOT...LOC 1858Z 231DEG 18KT 3171 10331

29
Special weather statement, Apr 12, 2:42 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
242 PM CDT WED APR 12 2017

NMZ027-028-TXZ057-258-122015-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Van Horn and Highway 54 Corridor TX-Guadalupe Mountains TX-
242 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES UNTIL 315 PM CDT/215 PM MDT/...

At 242 PM CDT/142 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Pine Springs, moving north at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guadalupe Mountains National Park, Pine Springs, McKittrick Canyon
and Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A severe thunderstorm watch remains in effect until 900 PM CDT/800 PM
MDT/ for southeastern New Mexico...and southwestern Texas.

LAT...LON 3200 10492 3200 10485 3209 10485 3205 10461
      3175 10473 3178 10492
TIME...MOT...LOC 1942Z 190DEG 12KT 3184 10482

85
Special weather statement, Apr 12, 3:16 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
316 PM CDT WED APR 12 2017

TXZ057-058-258-122100-
Van Horn and Highway 54 Corridor TX-
Reeves County and Upper Trans Pecos TX-Guadalupe Mountains TX-
316 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 400 PM CDT/300 PM MDT/...

At 316 PM CDT/216 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles east of Pine Springs, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guadalupe Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A severe thunderstorm watch remains in effect until 900 PM CDT/800 PM
MDT/ for southwestern Texas.

LAT...LON 3197 10477 3190 10427 3164 10436 3177 10481
TIME...MOT...LOC 2016Z 286DEG 17KT 3186 10466

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:46 PM CDTSpecial Weather StatementMAF59 min
Apr 12, 12:27 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more15 hr
Apr 12, 1:19 PM CDTSpecial Weather StatementMAFYoakum26 min
Apr 12, 1:36 PM CDTSpecial Weather StatementMAFReeves24 min
Apr 12, 1:42 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves48 min
Apr 12, 1:48 PM CDTSevere Thunderstorm WarningMAFGaines42 min
Apr 12, 1:58 PM CDTSpecial Weather StatementMAFLoving, Winkler47 min
Apr 12, 2:13 PM CDTSevere Thunderstorm WarningMAFWinkler47 min
Apr 12, 2:28 PM CDTSevere Thunderstorm WarningMAFGaines32 min
Apr 12, 2:30 PM CDTSevere Thunderstorm WarningMAFReeves45 min
Apr 12, 2:42 PM CDTSpecial Weather StatementMAF33 min
Apr 12, 2:59 PM CDTSevere Thunderstorm WarningMAFWard, Winkler28 min
Apr 12, 3:04 PM CDTAreal Flood AdvisoryMAFWinkler3 hr
Apr 12, 3:10 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves65 min
Apr 12, 3:11 PM CDTSevere Thunderstorm WarningMAFReeves49 min
Apr 12, 3:16 PM CDTSpecial Weather StatementMAFCulberson44 min
Apr 12, 4:06 PM CDTSpecial Weather StatementMAFJeff Davis39 min
Apr 12, 4:19 PM CDTSpecial Weather StatementMAFWard41 min
Apr 12, 4:43 PM CDTSpecial Weather StatementMAFReeves47 min
Apr 12, 4:48 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves42 min
Apr 12, 4:58 PM CDTSpecial Weather StatementMAFWard32 min
Apr 12, 5:18 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves42 min
Apr 12, 5:42 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves48 min
Apr 12, 6:00 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves32 min
Apr 12, 6:00 PM CDTSevere Thunderstorm WarningMAFCulberson60 min
Apr 12, 6:12 PM CDTSpecial Weather StatementMAFPresidio48 min
Apr 12, 6:13 PM CDTSpecial Weather StatementMAFLoving47 min
Apr 12, 6:23 PM CDTSevere Thunderstorm WarningMAFReeves52 min
Apr 12, 6:49 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves56 min
Apr 12, 6:58 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.